Israeli hospital reports first case of cannabis withdrawal causing seizures

0
29

Links to the breadcrumb trail

So far, similar relationships have only been documented in animal models.

Author of the article:

Emma spears

Publication date:

06/09/202151 minutes agoRead for 2 minutes The patient has not had any more seizures since switching to oil over the weekend. Photo by Getty Images

Article content

A hospital in the Israeli port city of Ashdod has documented the first report of cannabis withdrawal that caused a person to have seizures.

Doctors at Samson Assuta Ashdod Hospital reported that the patient, an unnamed man in his fifties, had been in the emergency room more frequently for several months because of confusion, restlessness, and seizures.

  1. As cannabis use increases in the United States, it is important for people to understand that regular use can lead to withdrawal symptoms and what those symptoms are.

    Weed withdrawal: More than half of the people who use medical cannabis for pain experience withdrawal symptoms

  2. It is probably best not to do everything at once;  Take some time to slow down cannabis use.  /

    Smoking too much weed? This is how you can slow down

  3. It may be time to cleanse your brain by taking a cannabis tolerance break.

    Expert tips for taking a marijuana tolerance break this spring

Hospital staff noted that the man, who is an observant Jew, was only admitted to the hospital on Saturdays. Upon further investigation, his nurses found that even though the patient was consuming medicinal cannabis, he did not take his medication on Saturdays, believing it was inconsistent with his observance of Shabbat, the Jewish day of rest.

Although the patient was hesitant at first, the patient and staff worked together to find a suitable compromise where the man would trade his usual flower for cannabis oil during Shabbat, which lasts from sundown Friday evening to sundown Saturday evening.

The patient has not had any more seizures since switching to oil over the weekend.

The man’s case marks the first time cannabis withdrawal-related seizures have been reported. The director of the hospital’s emergency department, Dr. Debra West, began to investigate whether there might be an association between quitting cannabis smoking and seizure activity, but similar associations have previously only been documented in animal models.

Cannabis is widely used to treat seizure disorders, including some forms of epilepsy. Withdrawal from cannabis in heavy or long-term users who stop abruptly can lead to symptoms such as insomnia, loss of appetite, nausea, anxiety, irritability, stomach pain, and restlessness, but cessation alone has rarely – if ever – been reported as a cause of a medical emergency.

Regardless, medical cannabis users who wish to discontinue or change their medication should consult their doctor before making a decision.

Common treatments for cannabis withdrawal may include cognitive behavioral therapy or medication to treat symptoms such as anxiety or insomnia.

Article content

We apologize, but this video could not be loaded.

Subscribe to Weekend Dispensary, a new weekly newsletter from The GrowthOp.